Kansas, 2013

Hail and Damaging Winds in Kansas, July 22, 2013

July 22, 2013 · NWS DDC · 9 events in 2 counties and zones

Severe thunderstorms developing during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developing during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 2:54 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT MON JUL 22 2013

...UPDATED FOR AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 1250 AM CDT MON JUL 22 2013

A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE IS POSITIONED ACROSS THE
WESTERN UNITED STATES WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE
LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES
REGION. A WEAK SHORTWAVE IS CURRENTLY MOVING THROUGH WYOMING WITH
A SECOND WEAKER ONE LOCATED ACROSS IDAHO AND WESTERN MONTANA.
DRYER AIR HAS MOVED INTO THE MID LEVELS ACROSS THE HIGH PLAINS
WITH 700 MB TEMPERATURES AROUND 13 DEGREES CELSIUS. A TROUGH OF
LOW PRESSURE MAKES IT'S PRESENCE ACROSS EASTERN COLORADO IN THE
LOWER LEVELS WITH AN AREA OF HIGH PRESSURE CENTERED ACROSS THE MID
MISSISSIPPI VALLEY. WINDS ACROSS MUCH OF WESTERN KANSAS ARE FROM
THE EAST TO SOUTHEAST WITH THE EXCEPTION OF FAR WESTERN KANSAS
WHERE SOUTHWEST WINDS ARE OBSERVED. SKIES ARE PARTLY CLOUDY WITH
TEMPERATURES IN THE 70S.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 347 PM CDT MON JUL 22 2013

A SHORTWAVE TROUGH PROGRESSING ACROSS MINNESOTA THIS AFTERNOON
WAS PUSHING A COLD FRONT INTO NEBRASKA. AN OUTFLOW BOUNDARY FROM
OVERNIGHT CONVECTION STRETCHED FROM SOUTH OF MEDICINE LODGE TO
NEAR DODGE CITY THIS AFTERNOON AND ANOTHER WEAK SURFACE BOUNDARY
WAS LOCATED SOUTH OF HAYS. A FLAT UPPER LEVEL RIDGE WAS STILL
PRESENT OVER THE DESERT SOUTHWEST, WITH WEST-NORTHWESTERLY MID TO
HIGH LEVEL FLOW ACROSS THE CENTRAL PLAINS. A 65KT JETLET AT 250MB
WAS NOSING INTO WESTERN KANSAS THIS AFTERNOON.

A FEW THUNDERSTORMS MAY DEVELOP ALONG THE AFOREMENTIONED SURFACE
BOUNDARIES THIS EVENING. GIVEN THE 65 KT HIGH LEVEL JET, STORM TOP
VENTILATION SHOULD BE ENOUGH TO ALLOW THE STORMS TO BE SEVERE WITH
HAIL AS LARGE AS GOLFBALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH.
SOUTH WINDS WILL KEEP TEMPERATURES FROM FALLING MUCH BELOW 70-75F
TONIGHT FROM DODGE CITY EASTWARD, WITH SLIGHTLY COOLER 60S ALONG THE
COLORADO BORDER WHERE THE WINDS WILL BE LIGHTER.

THE AFOREMENTIONED COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS ON
TUESDAY. AHEAD OF THE FRONT, TEMPERATURES WILL BE HOT (BETWEEN 100
AND 107F), ALONG WITH FAIRLY HIGH DEWPOINT DEPRESSIONS. A FEW HIGH
BASED STORMS COULD DEVELOP ALONG THE FRONT AND THEN PROPAGATE
SOUTHWARD. DAMAGING WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS. DEPENDING ON THE TIMING OF THE FRONT, TEMPERATURES
IN CENTRAL KANSAS AROUND HAYS IN THE AFTERNOON COULD BE IN THE
UPPER 80S OR UPPER 90S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 321 PM CDT MON JUL 22 2013

THE MEDIUM RANGE MODELS CONTINUE TO SHOW A QUASI-STATIONARY UPPER
LEVEL RIDGE/TROUGH PATTERN ACROSS NORTH AMERICA. NORTHWESTERLY FLOW
CONTINUES IN PLACE FROM THE NORTHERN ROCKIES THROUGH THE NORTHERN
AND CENTRAL PLAINS INTO THE MID MISSISSIPPI VALLEY. THIS PATTERN IS
DEPICTED BY THE MODELS TO HOLD THROUGH THIS WEEKEND.

WATER VAPOR IMAGERY IS SHOWING NUMEROUS EMBEDDED SHORTWAVE
DISTURBANCES MOVING ONSHORE INTO THE PACIFIC NORTHWEST IN THE UPPER
FLOW. THESE WILL BE IMPACTING THE WEATHER ACROSS THE NORTHERN AND
CENTRAL PLAINS THROUGH WEDNESDAY. ONE WAVE MOVING OUT ACROSS THE
NORTHERN PLAINS ON TUESDAY WILL BE PUSHING A COOL FRONT THROUGH
SOUTHWEST KANSAS TUESDAY AFTERNOON. SCATTERED THUNDERSTORMS SHOULD
DEVELOP ALONG THE FRONT ALONG AND SOUTH OF THE ARKANSAS RIVER
TUESDAY AFTERNOON. THESE STORMS SHOULD GRADUALLY DROP INTO NORTHWEST
OKLAHOMA TUESDAY EVENING. THERE IS A SMALL POSSIBILITY FOR
THUNDERSTORMS TO MOVE/DEVELOP INTO NORTHERN AND CENTRAL KANSAS LATER
IN THE EVENING.

ON WEDNESDAY AFTERNOON, THE MODELS SHOW CONVECTION DEVELOPING OVER
THE EASTERN SLOPES OF THE ROCKIES AND SOME OF THIS COULD MAKE IT
INTO WESTERN KANSAS DURING THE EVENING HOURS. A STRONGER UPPER LEVEL
CYCLONIC CIRCULATION, REMNANTS OF THE UPPER LEVEL LOW PRESSURE
SYSTEM THAT MOVE WEST OVER KANSAS AND OKLAHOMA A WEEK AGO, WAS
MOVING NORTH OVER SOUTHERN CALIFORNIA AND NEVADA TODAY. THIS SYSTEM
IS PROGGED TO TOP THE UPPER LEVEL RIDGE AND MOVE OUT OVER KANSAS AND
NEBRASKA LATER IN THE WEEK. THUNDERSTORM CHANCES WILL BE INCREASING
CONSIDERABLY AS THIS SYSTEM APPROACHES AND MOVES OUT. THE GFS AND
ECMWF MODELS DIFFER SOMEWHAT IN HOW QUICKLY THIS SYSTEM MOVES
THROUGH BUT IT APPEARS THE BEST CHANCES FOR PRECIPITATION WILL BE
AROUND THURSDAY AND THURSDAY NIGHT. THUNDERSTORMS CHANCES WILL BE
DIMINISHING BY LATE FRIDAY AS THE UPPER SYSTEM CONTINUES SOUTHEAST
OF THE REGION. TEMPERATURES WILL BE RUNNING A LITTLE BELOW NORMAL
THROUGH THE LATTER PART OF THE WEEK AS THE SURFACE FRONTAL BOUNDARY
POSITION WILL BE SOUTH OF WESTERN KANSAS FOR A FEW DAYS.

TOWARD THE END OF THE WEEKEND INTO EARLY NEXT WEEK THE MODELS SHOW
THE WESTERN U.S. RIDGE WEAKENING AND MOVING EAST TOWARD THE NORTHERN
AND CENTRAL HIGH PLAINS. THERE COULD BE ADDITIONAL CHANCES FOR
PRECIPITATION AROUND SUNDAY AND MONDAY AS INCREASING WESTERLY FLOW
ALOFT COULD HELP PUSH THUNDERSTORMS OFF THE FRONT RANGE INTO WESTERN
KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 120 PM CDT MON JUL 22 2013

A FRONTAL BOUNDARY WILL BE SITUATED BETWEEN KDDC AND KHYS THIS
AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG THIS BOUNDARY AND THERE
IS A SLIGHT CHANCE THE TAF SITES MAY BE AFFECTED AFTER 21Z.
OTHERWISE, VFR CONDITIONS CAN BE EXPECTED OUTSIDE THE
THUNDERSTORMS WITH SOUTH WINDS AT 10 TO 15 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 104  69  91 /  20  30  20  10
GCK  68 101  68  90 /  10  30  10  20
EHA  64 103  69  91 /  10  20  10  20
LBL  69 106  69  92 /  10  30  20  20
HYS  69  96  67  89 /  30  10  20  20
P28  76 104  73  91 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...HOVORKA_42
SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, Jul 22, 2:03 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON JUL 22 2013

KSZ030-031-043>046-061>066-074>081-084>090-231130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
303 PM CDT MON JUL 22 2013 /203 PM MDT MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING,
ESPECIALLY NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO
COLDWATER. ANY STORM THAT DEVELOPS COULD BE SEVERE WITH HAIL AS
LARGE AS GOLFBALLS AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR THUNDERSTORMS EACH DAY THROUGH FRIDAY AND
THEN AGAIN SATURDAY NIGHT AND SUNDAY. THE BEST CHANCE OF STORMS
WILL BE THURSDAY. SOME OF THE STORMS COULD PRODUCE LARGE HAIL,
DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jul 22, 4:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT MON JUL 22 2013

KSZ078-222345-
FORD-
543 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WRIGHT...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3790 9958 3771 9958 3777 9991 3791 9994
TIME...MOT...LOC 2243Z 288DEG 13KT 3786 9986

KRUSE

The radar

The Dodge City radar (KDDC), 12 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Ford

When
July 22, 4:45 PM CST
Where
Ford County, 4.96 mi NNW of Wright
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.850, -99.900

Thunderstorm Wind, Ford

When
July 22, 4:45 PM CST
Where
Ford County, 4.96 mi NNW of Wright
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -99.900

Winds were estimated to be 65 mph.

Thunderstorm Wind, Ford

When
July 22, 5:15 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
July 22, 5:15 PM CST
Where
Ford County, 0.88 mi NW of Wright
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.790, -99.890

Winds were estimated to be 80 MPH.

Thunderstorm Wind, Ford

When
July 22, 5:46 PM CST
Where
Ford County, 4.07 mi ENE of Wilroads
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.700, -99.830

Winds were estimated to be 60 MPH.

Hail, Barber

When
July 22, 6:30 PM CST
Where
Barber County, Sun City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -98.920

Thunderstorm Wind, Barber

When
July 22, 6:30 PM CST
Where
Barber County, 3.5 mi N of Deerhead
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.280, -98.930

A semi trailer was blown over near the house.

Thunderstorm Wind, Barber

When
July 22, 6:30 PM CST
Where
Barber County, 3.5 mi N of Deerhead
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
37.280, -98.930

Hail, Barber

When
July 22, 6:40 PM CST
Where
Barber County, 3.5 mi N of Deerhead
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -98.930

The hail the size of peas to pennies was 2 to 3 inches deep. Leaves on trees were stripped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474032, 474036, 474037, 474038, 474039, 474033, 474035, 474040, 474034.